Hail, Wilkes
- When
- June 28, 2:10 PM EST to 2:15 PM EST
- Where
- Wilkes County, Delhi to 2 mi NE of Delhi
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.920, -82.670
The public observed half-dollar-sized hail near Delhi, northeast of Tignall.
S. continued to weaken and shift east of Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
The strong subtropical ridge across the southeast U.S. continued to weaken and shift east of Georgia. A strong upper trough, for early July, and associated cold front were approaching from the northwest. A very warm, moist air mass remained in place across the southeast states in advance of these systems. This provided ample support once again for scattered to numerous thunderstorms developed during the afternoon. On this particular day, activity was generally confined to north central and northeast Georgia, mostly north of Interstate-20 and east of Interstate-75. With the exception of one large hail event in northeast Georgia, all of the severe events on this day were in the form of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 28, 9:52 AM EST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1052 AM EDT MON JUN 28 2010 .UPDATE... BEGINNING TO SEE SOME BRIEF SHOWER ACTIVITY DEVELOPING IN THE METRO ATL AREA ALREADY...AND CHANCE POPS FOR THIS AFTERNOON STILL LOOK APPROPRIATE FOR THE EXPECTED CONVECTION. HIGHEST POPS IN N GA AND S GA WHERE BEST MOISTURE IS EXPECTED. COMBINATION OF THE CANADIAN LOWS ASSOCIATED FRONTAL BOUNDARY...AND THE SOUTHWEST FLOW OFF THE GULF OF MEXICO...WILL KEEP MOIST CONDITIONS ACROSS THE AREA. WITH PWS NEAR 2...AND GOOD INSTABILITY...EXPECT DAMAGING WINDS...LIGHTNING...AND HEAVY DOWNPOURS AS THE PRIMARY HAZARDS IN AFTERNOON AND EVENING THUNDERSTORMS. NO CHANGES TO THE FORECAST ARE EXPECTED AT THIS TIME. 31 && .PREV DISCUSSION... /ISSUED 524 AM EDT MON JUN 28 2010/ SHORT TERM /TODAY THROUGH WEDNESDAY/... AN UPPER LOW OVER CANADA WILL DROP INTO QUEBEC...ABSORBING THE VORT LOBE CURRENTLY ROTATING ACROSS PORTIONS OF NORTHERN MN. THE LONG RANGE TROUGH AMPLIFIES OVER THE EASTERN U.S. PUSHING THE SURFACE FRONT CURRENTLY STRETCHING FROM THE GREAT LAKES BACK THROUGH THE OHIO VALLEY INTO THE CENTRAL PLAINS...SOUTHWARD TOWARD THE FORECAST AREA. SHORT TERM MODELS IN GENERAL AGREEMENT THAT FRONT WILL BE OVER NORTH GEORGIA BY THIS AFTERNOON...SLOWLY SINKING SOUTHWARD THROUGH THE SHORT TERM PERIODS. MAIN FORECAST ISSUE WILL BE POPS THROUGH THE SHORT TERM PERIODS. ALTHOUGH THE BEST UPPER LEVEL ENERGY IS ALONG THE NORTHERN PORTIONS OF THE SURFACE FRONT...ENOUGH INSTABILITY...CAPES INCREASE TO NEAR 2000 ACROSS NORTH GEORGIA THIS AFTERNOON...AND ARE IN THE 2000-2500 RANGE IN THE VICINITY OF THE FRONT ON TUESDAY. HAVE RAISED GUIDANCE POPS TO ACCOUNT FOR THIS PARTICULARLY IN THE VICINITY OF THE FRONT. MAV/MET GUIDANCE HAS BEEN DOING WELL...AND WILL NOT STRAY TOO FAR...BASED FIRST PERIOD TEMPERATURES ON LOCAL BIASES. LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AS THE UPPER LEVEL TROUGH SHIFTS EAST OVER THE ATLANTIC BY FRIDAY UPPER LEVEL RIDGING BUILDS OVER THE MIDWEST. AT THE SURFACE BUILDS ACROSS THE OHIO VALLEY...AS THE SURFACE FRONT SINKS OVER PORTIONS OF SOUTH GEORGIA/NORTH FLORIDA BY FRIDAY. GFS APPEARS TO BE COMING INTO ALIGNMENT WITH ECMWF WHICH HAS SHOWN GOOD RUN-TO-RUN CONSISTENCY. GFS CONTINUES TO BRING ALEX NORTHWARD INTO TX FRIDAY AFTERNOON...AS WELL AS DEVELOPING A WEAK LOW OVER THE NORTHEAST GULF THURSDAY. MOISTURE FROM THESE SYSTEMS SPREAD NORTHWARD THROUGH THE EXTENDED PERIODS WITH BETTER POPS OVER THE WEEKEND ESPECIALLY WESTERN PORTIONS OF FORECAST AREA. HAVE LEANED MORE TOWARD ECMWF... AND WITH DRIER AIR FILTERING INTO PORTIONS OF NORTH GEORGIA WILL KEEP LOW CHANCES STARTING FRIDAY THROUGH THE WEEKEND WITH SLIGHT CHANCE POPS OVER CENTRAL GEORGIA. GUIDANCE TEMPERATURES CONTINUE TO SHOW A COOL DOWN THROUGH THE EXTENDED PERIODS WITH TEMPERATURES 3-5 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR... HOWEVER LOW LEVEL THICKNESS VALUES AT SAME TIME SUPPORT TEMPERATURES CLOSER TO CLIMATOLOGICAL NORMALS. AVIATION... ALTHOUGH ATLANTA AREA AIRPORTS HAVE ESCAPED BEING HIT BY AFTERNOON CONVECTION THE PAST COUPLE OF DAYS... THE ENVIRONMENT IS BECOMING MORE FAVORABLE FOR WIDER SPREAD AFTERNOON TSTM COVERAGE AS A LONGWAVE TROUGH AND SURFACE BOUNDARY APPROACH THE STATE TODAY. LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH OVER NORTH GA...NORTH OF ATL. ALTHOUGH THIS TROUGH WILL WEAKEN EVEN MORE TODAY... A FRONTAL BOUNDARY WILL APPROACH NORTH GA LATE THIS AFTERNOON AND PUSH INTO NORTH GA LATER THIS EVENING. CONVECTION FIRING TO THE NORTH SHOULD EASILY PROPAGATE SOUTHWARD... AND POSSIBLY INTO THE ATLANTA AREA. ADDITIONALLY...ALL GUIDANCE MODELS ARE SHOWING SCATTERED CONVECTION FIRING BY 18Z ACROSS THE ATLANTA AREA. WITH SOME RELUCTANCE DUE TO PAST TRENDS... STILL PLAN TO SHOW A TEMPO TSTM AT ATL THIS AFTERNOON BETWEEN 19Z-23Z. EXPECTING A WSW WIND AT 8KTS THIS MORNING TO BECOME MORE SW AT 10-12KTS THIS AFTERNOON...THEN DIMINISHING IN SPEED THIS EVENING. EXPECT CIGS TO REMAIN VFR THROUGH TONIGHT... DESPITE THE APPROACHING FRONT. ALTHOUGH THE FRONT SAGS TOWARD ATL OVERNIGHT... LACK OF INSTABILITY AND STRONG UPPER SUPPORT SUGGEST MAINLY JUST AN ISOLATED SHOWER THREAT OVERNIGHT FOR ATL. HOWEVER...NO PLAN TO SHOW THIS IN THE TAF AT THIS TIME. /39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 94 72 94 71 89 / 30 30 40 40 40 ATLANTA 92 73 90 71 88 / 30 30 50 40 40 BLAIRSVILLE 88 69 85 66 83 / 40 40 40 40 30 CARTERSVILLE 93 70 90 69 88 / 40 40 50 50 40 COLUMBUS 91 73 93 73 92 / 30 30 40 40 50 GAINESVILLE 93 72 89 70 89 / 40 40 40 40 40 MACON 95 73 94 72 92 / 40 30 50 40 50 ROME 94 72 91 70 89 / 40 40 50 50 30 PEACHTREE CITY 92 69 90 70 88 / 30 30 50 40 50 VIDALIA 94 74 94 74 92 / 40 30 40 40 50 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 450 AM EDT MON JUN 28 2010 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291215- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 450 AM EDT MON JUN 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE ACROSS NORTH AND CENTRAL GEORGIA. .SYNOPSIS... A SURFACE TROUGH OF LOW PRESSURE ACROSS NORTH GEORGIA WILL WEAKEN TODAY. A FRONTAL BOUNDARY WILL PUSH ACROSS THE TENNESSEE VALLEY AND SAG INTO NORTH GEORGIA LATER THIS EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WILL BE STRONG DAMAGING WINDS...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN. .DISCUSSION... A SURFACE TROUGH OF LOW PRESSURE NEAR AN ATLANTA TO ATHENS LINE SHOULD HELP PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. CAPES WILL INCREASE TO NEAR 2500 THIS AFTERNOON WHILE LIFTED INDEX VALUES DECREASE TO AROUND -4. THIS WILL BE SUFFICIENT FOR A FEW THUNDERSTORMS TO BECOME STRONG...AND POSSIBLY SEVERE. THE GREATER THUNDERSTORM THREAT WILL OCCUR BETWEEN 2 PM AND 11 PM TODAY. A WEAK FRONTAL BOUNDARY WILL PUSH INTO NORTH GEORGIA THIS EVENING. AS A RESULT...ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TONIGHT. HOWEVER... WEAKENING INSTABILITY WITH LOSS OF DAYTIME HEATING SHOULD HELP HOLD THUNDERSTORM DEVELOPMENT BELOW SEVERE LIMITS DURING THE NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY... AND A SLIGHT CHANCE FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 125 PM EDT MON JUN 28 2010 GAZ072-073-082>084-281815- 125 PM EDT MON JUN 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TWIGGS... BIBB...WILKINSON...JONES AND BALDWIN COUNTIES UNTIL 215 PM EDT... AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM MOUNTAIN SPRINGS TO FRANKLINTON...MOVING EAST AT 10 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS TWIGGS...BIBB...WILKINSON...JONES AND BALDWIN COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HUBER...FRANKLINTON...CROSS KEYS...SKIPPERTON...RUTLAND...MACON... MOUNTAIN SPRINGS...POSTELL...GREENBERRY CROSSROADS...JAMES... GRISWOLDVILLE...DRY BRANCH...RIPLEY...FITZPATRICK AND MYRICKS MILL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 142 PM EDT MON JUN 28 2010 GAZ039-281800- 142 PM EDT MON JUN 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS IN WILKES COUNTY UNTIL 200 PM EDT... AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DANBURG...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS WILKES COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE FLORAL HILL...DELHI AND DANBURG. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 210 PM EDT MON JUN 28 2010 GAZ073-074-084-281900- 210 PM EDT MON JUN 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WILKINSON...BALDWIN AND WASHINGTON COUNTIES UNTIL 300 PM EDT... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 6 MILES SOUTHEAST OF COOPERS TO 6 MILES WEST OF NICKLESVILLE...MOVING EAST AT 15 MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS WILKINSON...BALDWIN AND WASHINGTON COUNTIES THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE IVEY... COOPERS...MCINTYRE...IRWINTON...NICKLESVILLE...TOOMSBORO...HEBRON... OCONEE AND DEEPSTEP. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 227 PM EDT MON JUN 28 2010 GAZ059>061-072-073-281915- 227 PM EDT MON JUN 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS IN JONES...BALDWIN...HANCOCK...PUTNAM AND JASPER COUNTIES UNTIL 315 PM EDT... AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RESSEAUS CROSSROADS...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS JONES...BALDWIN...HANCOCK...PUTNAM AND JASPER COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE RESSEAUS CROSSROADS...STANFORDVILLE...WARFIELD...MERIWETHER...PLANT HARLEE BRANCH...FLAT ROCK...ROCKVILLE AND OCONEE SPRINGS PARK. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 247 PM EDT MON JUN 28 2010 GAZ084-085-097-281915- 247 PM EDT MON JUN 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN LAURENS... JOHNSON AND WILKINSON COUNTIES UNTIL 315 PM EDT... AT 244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NICKLESVILLE...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS LAURENS...JOHNSON AND WILKINSON COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MONTROSE... NICKLESVILLE...DUDLEY...CHAPPELLS MILL...CHAPPELLS MILL...TUCKERS CROSSROAD...HARLOW...BREWTON...EAST DUBLIN AND DUBLIN. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT MON JUN 28 2010 GAZ074-281945- 300 PM EDT MON JUN 28 2010 ...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WASHINGTON COUNTY UNTIL 345 PM EDT... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM SANDERSVILLE TO OCONEE...MOVING EAST AT 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS WASHINGTON COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE OCONEE...SANDERSVILLE...TENNILLE...DOWNS... PRINGLE...RIDDLEVILLE...DAVISBORO AND HARRISON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
The Greer radar (KGSP), 115 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
7 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
The public observed half-dollar-sized hail near Delhi, northeast of Tignall.
The Wilkes County Emergency Management Director reported that four trees were blown down and part of a tin roof on a barn was lifted up by strong thunderstorm winds.
The Oconee County 911 Center reported two lightning-related fires approximately five miles west-northwest of Watkinsville near Eastville. One lightning strike resulted in a house fire on Hodges Mill Road and another resulted in a brust fire near the intersection of Collin Ferry and Carsons Grade. No specific details were provided with respect to the damage to the home.
The Oglethorpe County 911 Center reported that two trees and one power line were down east of Crawford. A tree was down on U.S. Highway 78 just east of Georgia Highway 22 and a tree was down on a power line on Elberton Road in Lexington.
The Cherokee County 911 Center reported that three to four trees were blown down within this time frame.
The Bartow County 911 Center reported that three to four trees were down in the north central part of the county, generally south to southeast of Adairsville.
The Dawson County 911 Center reported that more than six trees, mostly pines, were either blown down or had the tops sheared, throughout a golf course off Cowart Road. Some telephone lines were affected by the downed trees.
The Cherokee County Emergency Management Director reported that several trees were down from the northwest to the southeast part of the county. Two trees were down on Hightower Road at Hightower Trail, two trees were down on Mineral Springs Road at Ballground Highway, two to three trees were down on Franklin Goalmine Road at Lower Creighton Road and Edwards Mill Road and two trees were down on Salacoa Road in the far northwest part of the county.
The Forsyth County Emergency Management Director reported that at least a dozen trees were down across the northeast part of the county on the west side of Lake Lanier. At least five trees were down in the Pilgrim Mill area, with one of these trees down on a home and another down on a vehicle. Several of the downed trees also impacted power lines. Trees were down on power lines on Holtzclaw Road, Tanglewood Drive, Shady Grove Road, and Jensen Trail and along Pilgrim Mill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246276, 246277, 246278, 246279, 246280, 246281, 246284, 246282, 246292.